Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Depression

Anit-depressant weight gain

11/10/2009

Question:

I am taking Savella. I have tried numerous other anti-depressants, for migraine, and Savella is the first that actually seems to be working. I have also tried a host of other meds. So switching to another one is not the answer. Although Savella is reported to be weight neutral, or even cause weight loss, I am gaining weight! I have increased my exercise to help combat this. I am also watching my diet. What else can I do? And will this keep going on as long as I take the med, because I will probably be on it long-term. Right now I am trying to work out a least 4 days a week, 5 if I can, for at least 40 minutes.

Answer:

You're doing the right things to combat the weight gain. You could work with your doctor to see if adjusting the dose stops the weight gain or if a second medication might help. Topiramate can be helpful for both pain and weight gain. I don't have experience with Savella, but a specialist in fibromyalgia might have further thoughts.

For more information:

Go to the Depression health topic, where you can:

Response by:

Lawson  Wulsin, MD Lawson Wulsin, MD
Professor of Psychiatry and Family Medicine, Training Director of the Family Medicine Psychiatry Residency Program
College of Medicine
University of Cincinnati